Does Alcohol Affect High Blood Pressure Medicine
High blood pressure is a common condition these days. For the lucky people,
making few adjustments in diet and routine is enough to keep their blood pressure in normal range,
which is 120/80 mm Hg. For those who are unable to keep their blood pressure at this level,
medications are prescribed. The downside of this is that medications can have side effects and the
patient needs to be very careful about the things that he can eat as they might not be compatible
with his medicines.
One such item that is usually not good for medicines is alcohol. Alcohol, when
taken in small amounts, is actually good for the heart as it is a vasodilator and opens up blood
vessels rather than constricting them. This dilation leads to an increase in pressure in the
arteries and an overall increase in blood pressure. When alcohol is consumed in excessive amount,
it raises blood pressure, which is not good for the medicines that hypertensive patient is
Certain medicines take a more negative effect of
alcohol than others. Some of these medicines are:
Accupril: Drinking alcohol while taking Accupril can lead to
dizziness and lightheadedness. Hence, it is advised to consult a doctor before drinking alcohol if
you are on this medicine as he would be able to suggest a safe amount of alcohol for you.
Amlodipine: This medication decreases the excitability of the
heart by keeping its contractions from being too intense or frequent. Alcohol has a reinforcing
effect on it as it increases the effect of amlodipine, as a result further lowering blood pressure.
It can make the patient dizzy or even unconscious. Hence, alcohol should be avoided when taking
For some people, leaving alcohol altogether is not possible. Unfortunately,
alcohol reacts with all blood pressure medications in some way or another. Hence, assuming that a
particular amount of alcohol would be okay for you is very dangerous. Only a physician can advise
you about the safe amount of alcohol you can consume keeping in mind the blood pressure medication
you are on.